Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 182, NWS Twin Cities, MN

August 29, 2024Barron County, Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 5:19 PM CDT for Barron County, Polk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2024, 5:19 PM CDT (22:19 UTC)
Expired
Aug 29, 2024, 5:48 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barron County, WI, Polk County, WI

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KMPX 292219
SVRMPX
WIC005-095-292300-
/O.NEW.KMPX.SV.W.0182.240829T2219Z-240829T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Barron County in northwestern Wisconsin...
  Northeastern Polk County in northwestern Wisconsin...

* Until 600 PM CDT.

* At 519 PM CDT, severe thunderstorms were located along a line
  extending from Branstad to near Luck to near Centuria, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cumberland, Clam Falls, Barronett, Mckinley, and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4564 9215 4564 9176 4544 9236 4563 9238
      4572 9253 4572 9216
TIME...MOT...LOC 2219Z 245DEG 43KT 4573 9268 4559 9253 4541 9251 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
2 follow-up statements
755 
WWUS53 KMPX 292236
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 29 2024

WIC005-095-292300-
/O.CON.KMPX.SV.W.0182.000000T0000Z-240829T2300Z/
Barron WI-Polk WI-
536 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BARRON AND NORTHEASTERN POLK COUNTIES...

At 536 PM CDT, severe thunderstorms were located along a line
extending from near Siren to 8 miles south of Saint Croix Band Clam
Lake Area to 6 miles east of Balsam Lake, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cumberland, Clam Falls, Barronett, Mckinley, and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 9237 4564 9236 4572 9244 4572 9216
      4564 9215 4564 9176 4544 9236
TIME...MOT...LOC 2236Z 244DEG 43KT 4581 9245 4567 9230 4547 9233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
004 
WWUS53 KMPX 292248
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Thu Aug 29 2024

WIC005-095-292258-
/O.CAN.KMPX.SV.W.0182.000000T0000Z-240829T2300Z/
Barron WI-Polk WI-
548 PM CDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4556 9237 4564 9236 4572 9244 4572 9216
      4564 9215 4564 9176 4544 9236
TIME...MOT...LOC 2247Z 245DEG 43KT 4587 9227 4573 9212 4553 9215 

$$

RMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 2 hours 2 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 4:44 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     1 ESE Maple Grove       45.10N 93.44W
08/29/2024                   Hennepin           MN   NWS Employee

            Delayed report of two birch trees and
            several tree branches downed in Maple Grove.
            Time estimated from radar.

&&

BED
Local storm report, Aug 29, 4:46 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     3 ESE Ramsey            45.24N 93.39W
08/29/2024                   Anoka              MN   Public

            Photo report via X. Multiple large trees
            snapped. Time estimated from radar.

&&

BED
Special weather statement, Aug 29, 4:54 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu Aug 29 2024

MNZ077-084-085-292230-
Steele MN-Waseca MN-Rice MN-
454 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT STEELE...EASTERN WASECA AND
SOUTHERN RICE COUNTIES THROUGH 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to 5 miles east of Waldorf.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Faribault, Waseca, Medford, New Richland, Morristown,
Warsaw, Nerstrand, Otisco, Lemond, Clinton Falls, and Merton.

This includes the following highways...
 Interstate 35 between mile markers 32 and 58.
 U.S. Highway 14 between mile markers 153 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

&&

LAT...LON 4386 9364 4420 9360 4420 9352 4426 9352
      4439 9304 4399 9305
TIME...MOT...LOC 2154Z 252DEG 45KT 4420 9355 4392 9360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Aug 29, 4:58 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tornado          4 E Isanti              45.50N 93.16W
08/29/2024                   Isanti             MN   Law Enforcement

            Law enforcement confirmed a tornado touched
            down and has since lifted near the
            intersection of Durant St and County Rd 5
            east of Isanti.

&&

BED
Local storm report, Aug 29, 5:05 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tstm Wnd Dmg     1 SSW Bethel            45.38N 93.28W
08/29/2024                   Anoka              MN   Trained Spotter

            Numerous large trees down, overturned truck
            and camper trailer blocking road near the
            intersection of 229th Ave and Holly St. Time
            estimated from radar.

&&

BED
Local storm report, Aug 29, 5:16 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tstm Wnd Dmg     4 E Isanti              45.50N 93.16W
08/29/2024                   Isanti             MN   Trained Spotter

            Delayed report of 8 inch, live trees snapped
            off halfway up near County Road 5 and Durant
            St east of Isanti.

&&

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:53 PM CDTTornado Warning Tornado observedMPXPolk20 min
Aug 29, 4:58 PM CDTSevere Thunderstorm WarningMPXPolk32 min
Aug 29, 5:57 PM CDTFlash Flood WarningMPXPolk2 hr
Aug 29, 5:57 PM CDTTornado WarningMPXPierce, Saint Croix33 min
Aug 29, 6:21 PM CDTTornado Warning Tornado observedMPXDunn, Saint Croix39 min
Aug 29, 6:49 PM CDTTornado WarningMPXChippewa, Dunn27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.